Changes in treatment of macular degeneration associated with age (AMD )Written by:
One of the main complications in the therapy to treat age-related macular degeneration ( AMD ) is the possible tearing of the epithelium , which involves the loss of visual acuity irreversibly for the patient. This adverse effect appears in about 40 percent of cases considered high risk , that is, when they have a large amount of fluid in the epithelium.
In these cases we are obliged to treat because we know that the disease will cause a loss of vision, but on the other hand we also know that the risk of breakage that involves the treatment is high. One of the hypotheses that explain this effect is that the contraction of the neovessels that occurs as a consequence of the antiangiogenic drug applied during the therapy occurs very abruptly, which contributes to the tearing of the epithelium.
Therefore, reducing the usual dose of injections and doubling the frequency of inoculations in therapy for the treatment of age- related macular degeneration could reduce the risk of epithelial rupture in high-risk patients.. However, in no case does it justify using half doses in standard or low risk patients .
An analysis conducted by our team that published the Clinical Ophthalmology journal shows that redistributing the doses in the treatment of high-risk patients reduces the adverse effects associated with the loss of visual acuity. The test was performed on a 71-year-old patient who presented large detachments of the epithelium. To treat it, 2.5 milligrams of ranibizumab was administered, which is half the usual amount of therapy, but with a biweekly rather than monthly period, thus maintaining the same total treatment dose.
The results showed that the redistribution of the doses in the therapy helped to gradually stabilize the retinal angiomatous proliferation and the visual acuity could be preserved without patent complications.